Arkansas, 2018Flash Flood in Arkansas, May 21, 2018
May 21, 2018 · NWS JAN · 1 event in 1 county or zone
Showers and thunderstorms developed in a warm, moist, and unstable air mass. Some of these storms produced some flash flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Showers and thunderstorms developed in a warm, moist, and unstable air mass. Some of these storms produced some flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at May 21, 1:51 PM CST, 2 hours 32 minutes earlier.
Area forecast discussion, May 21, 1:51 PM CST, 2 hours 32 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
251 PM CDT Mon May 21 2018
.DISCUSSION...
Tonight and Tuesday: The primary focus will be for a summer like
pattern with diurnal convection through the period. Scattered
afternoon convection will start to diminish once we beging to lose
the heat of the day for this evening. Models continue to indicate
light flow through the atmospheric column with pwats above 1.5
inches along with instability. This will translate to slow moving
storms with locally heavy rainfall with ponding of roadways.
Expect the convection to gradually diminish this evening. For
Tuesday convection will build in coverage as we go into the heat
of the day. Any storms that do develop will build over areas where
outflow boundaries were left by todays storms. Expecting
scattered coverage during the afternoon. Not seeing any signs of
any organized development, so will keep the HWO clear for now.
Lows for tonight will be in the middle 60s to the lower 70s. Highs
for Tuesday will be from the middle 80s to the lower 90s./17/
Tuesday night through Sunday: The mid level flow pattern will be rather
weak and unsettled at the beginning of the period. Mid level ridging
off the east coast and over the Plains will eventually lead to
broad trough development over the Gulf Coastal states and the
Gulf of Mexico by the end of the period. A steady influx of high
PW air from the southeast will lead to increasing coverages of
diurnal convection each day, especially over the south. This will
also lead to earlier onsets of convection and in turn lower
maximums.
Model solutions differ somewhat moving into the weekend. While the GFS
keeps a broad surface low over the southern Gulf, the ECMWF and
Canadian strengthen the low and move it briskly toward the north
central Gulf Coast Saturday. Despite the variance in solutions,
they do agree that an increase in convection will be the trend
with heavy rainfall chances increasing as well from the south by
the weekend./26/
&&
.AVIATION...
18Z TAF discussion:
VFR flight categories expected to prevail through the course of
the day. During the afternoon, another round of showers and
storms will be possible across the region, lingering a few hours
into tonight. This will again bring about a brief reduction to
both ceilings and visibiltiies, thus reducing flight categories
MVFR/IFR if observed on-station. Light to calming winds this
morning, will give way to winds generally between 3-8 knots from
the east by late morning./17/19/
&&
.PRELIMINARY POINT TEMPS/POPS...
Jackson 68 89 69 89 / 27 45 20 32
Meridian 67 89 67 88 / 27 40 24 37
Vicksburg 69 90 70 89 / 27 44 20 31
Hattiesburg 67 89 67 89 / 28 54 28 51
Natchez 69 89 69 88 / 28 47 21 46
Greenville 70 88 71 88 / 30 41 15 26
Greenwood 69 89 70 89 / 27 37 16 25
&&
.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.
&&
Hazardous weather outlook, May 21, 1:09 PM CST, 3 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
209 PM CDT Mon May 21 2018
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
221915-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar-
Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes-
Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston-
Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper-
Warren-Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah-
Simpson-Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln-
Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest-
209 PM CDT Mon May 21 2018
This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, and south central Mississippi.
.DAY ONE...Tonight and Tuesday
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Tuesday night through Sunday
The probability for widespread hazardous weather is low.
.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Sunday.
21
&&
...HAZARD LEGEND...
No short term hazards expected.
...USEFUL WEATHER WEB PAGES (URLS)...
NWS JAN Home page...
https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
https://www.weather.gov/jan/safe
Latest Weather Briefing...
https://www.weather.gov/jan/weather_briefing
Find NWS JAN on Facebook...
https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
@NWSJacksonMS
Follow NWS JAN on Youtube...
https://www.youtube.com/user/NWSJacksonMiss
In the hours before
Local storm report, May 21, 3:00 PM CST, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
400 PM CDT MON MAY 21 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0325 PM HAIL 5 W RICHLAND 32.24N 90.25W
05/21/2018 E1.00 INCH HINDS MS TRAINED SPOTTER
NEAR THE INTERSECTION OF SPRYFIELD RD AND
TIFTON DR.
&&
TWLocal storm report, May 21, 3:04 PM CST, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
404 PM CDT MON MAY 21 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0402 PM HAIL 1 ESE BRANDON 32.27N 89.99W
05/21/2018 E0.25 INCH RANKIN MS LAW ENFORCEMENT
PEA SIZE HAIL IN DOWNTOWN BRANDON.
&&
TWSpecial weather statement, May 21, 3:11 PM CST, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Jackson MS
411 PM CDT MON MAY 21 2018
MSZ049-212145-
Rankin MS-
411 PM CDT MON MAY 21 2018
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL RANKIN COUNTY UNTIL 445
PM CDT...
At 410 PM CDT, Meteorologists were tracking a strong thunderstorm
near Fannin, or near Brandon, moving northeast at 15 mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
This strong thunderstorm will be near...
Fannin around 420 PM CDT.
Goshen Springs around 440 PM CDT.
Pisgah around 445 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
&&
LAT...LON 3226 8983 3226 9005 3244 9005 3247 9002
3257 8980
TIME...MOT...LOC 2110Z 207DEG 13KT 3236 8994
DBLocal storm report, May 21, 3:37 PM CST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
437 PM CDT MON MAY 21 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0322 PM TSTM WND DMG 5 SW JACKSON 32.27N 90.28W
05/21/2018 HINDS MS PUBLIC
TREE DOWN ACROSS RAYMOND RD BETWEEN PLUMMER
CIR AND MADDOX RD.
&&
TWSpecial weather statement, May 21, 4:14 PM CST, 9 minutes before
Special Weather Statement
National Weather Service Jackson MS
514 PM CDT MON MAY 21 2018
MSZ018-212300-
Bolivar MS-
514 PM CDT MON MAY 21 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN BOLIVAR COUNTY
UNTIL 600 PM CDT...
At 513 PM CDT, Meteorologists were tracking a strong thunderstorm
near Scott, or 12 miles northwest of Leland, moving east at 10 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
This storm will remain over mainly rural areas of southeastern
Bolivar County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
&&
LAT...LON 3367 9078 3353 9084 3353 9110 3366 9107
TIME...MOT...LOC 2213Z 278DEG 8KT 3357 9100
DB
Local storm report, May 21, 4:23 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
523 PM CDT MON MAY 21 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0523 PM FLASH FLOOD 1 S DERMOTT 33.52N 91.44W
05/21/2018 CHICOT AR TRAINED SPOTTER
GIBSON CIR DR UNDERWATER.
&&
TWFlash Flood, Chicot
- When
- May 21, 4:23 PM CST to 5:45 PM CST
- Where
- Chicot County, 0.58 mi W of Dermott to 0.87 mi NW of Dermott
- Cause
- Heavy Rain
- Property damage
- $2,000
- Reported by
- Trained Spotter
- Coordinates
- 33.520, -91.440
Gibson Circle Drive was under water.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flood in New Mexico, May 21, 20181 death · 5 injured · EF0 · 32 events
- Flash Flooding and Hail in North Carolina, May 21 to 22, 2018$605,000 · 50 kt wind · 9 events
- Flash Flood and Hail in Ohio, May 21 to 22, 2018$185,000 · 50 kt wind · 6 events
- Flash Flooding and Hail in Texas, May 21, 2018$125,000 · 2 in hail · 14 events
- Flash Flood in Virginia, May 21, 2018$50,000 · 1 event
- Flash Flood and Damaging Winds in West Virginia, May 21, 2018$27,000 · 50 kt wind · 3 events
- Damaging Wind and Lightning Strike in Virginia, May 21, 2018$25,000 · 55 kt wind · 2 events
- Flash Flooding and Flooding in Virginia, May 21 to 22, 201812 events
- Tornado and Flooding in Ohio, May 21, 2018$12,000 · EF0 · 8 events
- Flooding in Illinois, May 21, 20188 events
- Hail and Damaging Wind in Indiana, May 21, 2018$1,000 · 1 in hail · 4 events
- Marine Thunderstorm Winds in Gulf of Mexico, May 21, 20184 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 748135.